Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 104, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2023, 3:56 PM CDT for Lyon County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2023, 3:56 PM CDT (20:56 UTC)
- Expired
- May 24, 2023, 4:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Lyon County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:45 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 24, 2:45 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Topeka KS 245 PM CDT Wed May 24 2023 .DISCUSSION... Issued at 245 PM CDT Wed May 24 2023 Key Points: - Scattered showers and thunderstorms this afternoon and again on Thursday. - Slight chance (15-30%) for showers and storms Friday into the weekend across north central Kansas, but dry weather should dominate. - Seasonably warm conditions continue with highs in the 80s and lows in the 50s and 60s. The upper-level ridge remains parked across the central CONUS this afternoon between a trough across the southeast US and another over the Pacific Northwest. Southeast winds have been advecting a slightly more moist airmass into east central Kansas and scattered showers and thunderstorms have developed within the more moist airmass. These showers and storms are expected to continue to push west-northwest this afternoon and evening. Severe weather is not expected given the lack of shear and large-scale ascent, but slow storm motions and PWAT values of 1.2-1.4 inches could lead to locally heavy rainfall. Storms are expected to dissipate with loss of daytime heating. A weak shortwave slowly moves east across the central and southern Plains on Thursday with lift from this wave and daytime heating leading to another day of scattered showers and thunderstorms. The best chances reside in north central Kansas closer to the shortwave, but pulse thunderstorms are possible area-wide given MUCAPE of 500- 1000 J/kg and an uncapped airmass. Similar to today, severe weather is not expected, but locally heavy rainfall could occur with these storms. Another trough dives south through the Mississippi and Ohio River Valleys pushing a backdoor surface front through the area late Thursday into Friday. Guidance remains in fairly good agreement in the surface front stalling over western Kansas with precipitation chances focused near this boundary where moisture content is higher. This leaves most of the forecast area dry this weekend, although north central Kansas could see a few showers or storms. Several perturbations move across the Plains Monday into the middle of next week allowing the surface boundary to creep back east and bring increased chances of showers and storms to the area. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1250 PM CDT Wed May 24 2023 VFR conditions are expected outside of possible convection. Inserted VCTS for a few hours this afternoon at KTOP/KFOE, but storms will be scattered and may not impact terminals directly. Fog is possible Thursday morning as lows approach crossover temperatures, but confidence is not high enough to include. Future forecasts will need to monitor this potential. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Flanagan AVIATION...Flanagan
Hazardous weather outlook, May 24, 2:42 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 242 PM CDT Wed May 24 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-251945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 242 PM CDT Wed May 24 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected across east central and northeast Kansas this afternoon and evening. Severe weather is not expected, but storms could produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, May 24, 3:18 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
318 PM CDT Wed May 24 2023
KSZ054-058-242045-
Coffey-Lyon-
318 PM CDT Wed May 24 2023
...A strong thunderstorm will impact portions of western Coffey and
southern Lyon Counties through 345 PM CDT...
At 317 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Gridley, moving north at 35 mph.
HAZARD...Winds in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Emporia, Olpe, Hartford, Gridley, Neosho Rapids and Reading.
This includes the following highways...
Interstate 35 between mile markers 128 and 145.
Kansas Turnpike between mile markers 120 and 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3817 9596 3817 9627 3847 9634 3859 9595
3844 9595 3843 9591 3804 9580 3804 9596
TIME...MOT...LOC 2017Z 157DEG 28KT 3814 9599
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GarganSpecial weather statement, May 24, 3:40 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
340 PM CDT Wed May 24 2023
KSZ058-059-242115-
Coffey-Anderson-
340 PM CDT Wed May 24 2023
...Strong thunderstorm will impact portions of southwestern Anderson
and southeastern Coffey Counties through 415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Le Roy, moving northwest at 15 mph. A second strong thunderstorm was
located 10 miles south of Colony, moving north-northwest at 15 MPH.
HAZARD...Winds in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations impacted include...
Colony, Westphalia and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3824 9574 3817 9531 3804 9525 3804 9566
TIME...MOT...LOC 2038Z 149DEG 19KT 3807 9556
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GarganSpecial weather statement, May 24, 3:42 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
342 PM CDT Wed May 24 2023
KSZ054-242115-
Lyon-
342 PM CDT Wed May 24 2023
...A strong thunderstorm will impact portions of southern Lyon County
through 415 PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Madison, moving northwest at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Olpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3817 9629 3830 9633 3836 9602 3822 9596
3817 9596
TIME...MOT...LOC 2041Z 148DEG 15KT 3821 9606
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GarganSpecial weather statement, May 24, 3:44 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
344 PM CDT Wed May 24 2023
KSZ054-242115-
Lyon-
344 PM CDT Wed May 24 2023
...A strong thunderstorm will impact portions of northeastern Lyon
County through 415 PM CDT...
At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Reading, moving northwest at 15 mph.
HAZARD...Winds in excess of 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Reading and Admire.
This includes Kansas Turnpike between mile markers 134 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3842 9612 3860 9622 3868 9602 3850 9595
3848 9595
TIME...MOT...LOC 2043Z 148DEG 15KT 3853 9605
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GarganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:18 PM CDT | Special Weather Statement | TOP | Lyon | 27 min |
| May 24, 3:40 PM CDT | Special Weather Statement | TOP | Coffey | 35 min |
| May 24, 3:42 PM CDT | Special Weather Statement | TOP | Lyon | 33 min |
| May 24, 3:44 PM CDT | Special Weather Statement | TOP | Lyon | 31 min |
| May 24, 4:15 PM CDT | Special Weather Statement | TOP | Anderson | 30 min |
| May 24, 4:26 PM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| May 24, 4:35 PM CDT | Special Weather Statement | TOP | Wabaunsee | 25 min |
| May 24, 5:00 PM CDT | Special Weather Statement | TOP | Morris, Wabaunsee | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.